Vertigo-migraine-hormones-zoloft-NOT SURE WHAT TO DO!!!

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

healthynow
Veteran Member


Date Joined Oct 2010
Total Posts : 1779
   Posted 3/31/2011 12:12 PM (GMT -6)   
At the beginning of March I suffered from vertigo. It kept me in bed for 5 days. The ENT sent me to a neurologist, thinking that the vertigo was a painless migraine...with the vertigo as my aura. I took imitrex (3 of them) and the dizzy/spinning stopped. But since then, I am still not "right".

I am a 50 year old woman. I work full time. Have a hubby, 2 sons (ages 20 and 24) a dog and a cat.

I feel just about normal...most of the time. I am more tired than I usually am. When I bend forward, like to tie shoes or pick something up...or...when you lean your eyes/head back to put on mascara or to finish a bottle of water...then I feel head rushy. It is brief...but not my normal. The weather has been nice the last day or two...so I went for a walk at lunch yesterday...trying to do something healthy. Not sure if I got too hungry or over heated...but then I felt icky...I know that is not a good description...just felt "off". When I stand up or get out of bed I feel like when you get off a boat...swaying for a bit.

So...I emailed the neurologist. He is ordering a med for me to try...but when I googled it...it is zoloft. An antidepressant. Not sure how this is suppose to help me. And then feeling nervous about side effects. Not sure if I want to take it...but then I am tired of not feeling like myself...not sure what to do...even this indecision is not normal for me.

Also...I am wondering what (if anything) this might have to do with menopause. Since I had the hysterectomy, I can't count on no period to tell me that is where I am...Since the beginning of this month I have been really weepy...but I thought it was because I was so stressed and overwhelmed with being dizzy and in bed for 5 days...missing work and all that stuff. But even last night a stupid commercial got me to start crying...same like postpartum after my youngest (now age 20) was born...I would cry at commercials. My breasts have been really tender...most of this month. My cheeks have been flushing...getting red and hot feeling...every few days or so...only lasts intense for several minutes and then fades away over an hour or so...once in a while I have a sweaty neck under the hair when I am sleeping...the last few days when I wake up I am sleeping on my side and I am sweaty between the breasts...last night I woke up in the middle of the night...HOT~! Had hubby turn on the fan...but he was complaining of how hot it was too.

So...I just don't know what to do. Neuro? Gyno? Regular doctor? Diet changes? Hormones? Antidepressant? Will taking one screw up or mask all the other stuff? Sigh.

I am feeling overwhelmed and confused. I just want to feel better.

As an aside, drinking a diet coke makes me feel better...the icky feeling stuff...I think it might be the caffeine. Also, I feel better at home during the evenings.

Thanks for listening.
confused

wickedcrazy
Regular Member


Date Joined Mar 2011
Total Posts : 40
   Posted 4/1/2011 12:03 AM (GMT -6)   
Hi, I'm so sorry honey-it sounds like you are just miserable! First of all, don't panic about the doctor ordering zoloft. Antidepressants are used as a migraine daily preventative as well, because of the change with the chemistry changes it causes. Do you take any hormones for menopause (herbal or prescribed)? Depending on how you tolerate the hormone meds in relation to possibly causing migraines, it much be worth checking into. Call back your ENT, he needs to reevaluate the "dizzy" stuff, explain everything you did here about sitting upright,etc...you may have a benign vertigo. There are meds and exercises to correct that, it's a condition that happens as we get older and/or head trauma. Do you have a rescue drug for the migraines, if so use it now and when it feels like it's almost gone-if a dose available, use another dose. Depending on severity of migraine you may rest and feel better, but it rebounds and comes back-have to treat it agressive. Next, if caffiene helps, drink lots and more importantly lots of water. One of the major triggers for migraines and the increased vertigo is dehydration. I hope this finds you feeling a little better and hang in there! Amy

EvilFluorescents
Regular Member


Date Joined Jan 2011
Total Posts : 224
   Posted 4/1/2011 9:56 PM (GMT -6)   
Hi Emma,

I'm sorry your having to deal with this. Migraine is one of those things that there is no easy answer to. The "proper" treatment is something that is very unique to each migraineur. That's why there are so many possible treatments and why we usually need to try several meds before we find the one (or combo) that is right for us.

I know it's not the answer that you were looking for, but the best piece of advice that I can give you is to make an appointment with a migraine specialist (there are even physicians who specialize specifically in women's migraines). The specialist will be able to decide whether hormones, traditional meds or both should be prescribed. They usually have a waitlist, so in the meantime try out a couple of meds with your current neurologist.

All migraine preventative meds were originally designed for some other indication. Over time, they were found to be effective against migraine and are now used for this purpose.

For virtiginous migraine, the most effective meds are: Verapamil (a calcium channel blocker, heart med), Nortyptaline (TCA, an old antidepressant), Amytriptaline (TCA, an old antidepressant). I've listed them in order of fewest side effects to most (this of course varies from person to person. Just a general rule).

Meds like sertraline aka zoloft (a SSRI) can help with migraine. But it is often most effective when the migraine is triggered by depression, anxiety or stress.

I hope this information is helpful.

Post Edited (EvilFluorescents) : 4/1/2011 10:21:35 PM (GMT-6)


healthynow
Veteran Member


Date Joined Oct 2010
Total Posts : 1779
   Posted 4/2/2011 12:16 AM (GMT -6)   
well, EF, as always, thank you for the information and encouragement. it is wonderful to receive. i started on 1/2 of a 50mg zoloft today. i see the neurologist in 3 weeks. the pharmacist said i should feel a difference in a week. today, i have felt the best i have in over 30 days! and i am very grateful for that. i will check back in and let folks know how the zoloft is working.

best,
emma

justunique
New Member


Date Joined Apr 2011
Total Posts : 1
   Posted 4/2/2011 2:06 PM (GMT -6)   

Oh wow, healthynow, your symptoms are so similar to mine! Reading your post and the replies has helped me figure out what is happening with me right now. I was diagnosed with painless migrains several years ago and I understand your frustration about having symptoms but not having the most common symptom. With the migrains the obvious is pain and with the hormone issues the obvious sign is not having a period. Over the years I would laugh about being able to blame everything on PMS because I would never really know if it was 'that time of the month'.

I am 48 and for the last week have had the confusion, head swooning, buzzing in my head, crying about everything, and this morning I realized that I could hear my eyeballs move! I haven't had the hot flashes but have had odd sleep, many dreams and I wake thinking about things. I have been under a lot of stress and I ran out of my zoloft about 2 weeks ago when my daughter was in the hospitol. I have been so involved with her issues that I forgot to get it refilled.

After reading your posts I immediately called the pharmacy and am getting back on the zoloft. I am so happy to know that it also helps with the migrains! Thank you, EF and healthynow and all!


judyt57
New Member


Date Joined Apr 2011
Total Posts : 9
   Posted 4/6/2011 6:17 PM (GMT -6)   
Sweetie, I can so sympathize with the migraine that makes you start looking for a loaded gun, but when I saw you post that you had taken 3 Imitrex at once, I felt kinda compelled to remind you that Imitrex and all those related migraine meds are hard on your heart and when they say take one, and if it doesn't work take one more and that's it for 24 hours, they are truly trying to keep you from having a heart attack. If you need to pile on some narcotics on top of the 1-2 Imitrex, that's probably a better option. And glad to hear you've found some other stuff that's working for you!! : )
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, August 19, 2018 6:29 PM (GMT -6)
There are a total of 2,994,488 posts in 328,137 threads.
View Active Threads


Who's Online
This forum has 161283 registered members. Please welcome our newest member, Depressed mom.
298 Guest(s), 5 Registered Member(s) are currently online.  Details
mattamx, Scaredy Cat, WalkingbyFaith, InTheShop, Mamatomypeas